× Teen in Canada develops ‘popcorn lung’ after vaping flavors and THC
CANADA — A 17-year-old boy in Canada has been treated for a life-threatening popcorn lung-like illness after vaping flavored e-liquids and THC — the main psychoactive component of cannabis.
A new report, published in the Canadian Medical Association Journal on Wednesday, details how this case of bronchiolitis appears distinct from other vaping-related lung injury cases identified in the United States because the case might have been vaping-related popcorn lung.
Popcorn lung, or bronchiolitis obliterans, is an inflammatory condition that affects the bronchioles, tiny airways in the lungs. The name is in reference to former microwave-popcorn factory workers who developed bronchiolitis obliterans after breathing in vapor from butter flavoring added to the popcorn.
“This patient had severe, acute bronchiolitis, possibly related to inhalational injury from vaping, with several features suggestive of subsequent early bronchiolitis obliterans,” the medical team from Lawson Health Research Institute and University Health Network, who were involved in the patient’s care, wrote in the new case report.
“This case of acute, life-threatening bronchiolitis resulting in fixed, chronic airflow obstruction in a previously healthy youth highlights the need for further research on the epidemiology of e-cigarette use, its addictive potential, and the short- and long-term risks and mechanisms of injury associated with vaping,” they wrote.
A case of possible ‘popcorn lung’
The patient developed a severe cough that caused him to seek medical attention, according to the report. He said he worked at a fast-food restaurant and did not use alcohol or smoke cigarettes, but he vaped daily for the last five months. Some of the flavors he vaped were “dew mountain,” “green apple” and “cotton candy.”
As the patient’s symptoms progressed, he eventually had trouble breathing, malaise and nausea. He was admitted to a community hospital where physicians looked at his lungs in a radiograph and found concerning “diffuse micronodular opacities.”
His symptoms persisted and he ended up being put on an extracorporeal membrane oxygenation, or ECMO, machine that helped him breathe. The patient was even transferred on ECMO to a lung transplant center for further evaluation.